Kentucky, 2008

Hail and Damaging Winds in Kentucky, July 22, 2008

July 22, 2008 · NWS JKL · 35 events in 13 counties and zones

A slow moving cold front, combined with unstable air, resulted in the development of numerous severe thunderstorms across Eastern Kentucky during the afternoon of July 22nd. Damaging winds and large hail were associated with these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$216,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A slow moving cold front, combined with unstable air, resulted in the development of numerous severe thunderstorms across Eastern Kentucky during the afternoon of July 22nd. Damaging winds and large hail were associated with these storms. Structural damage was reported due to the winds in Pulaski and Pike Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 22, 12:54 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 22, 12:54 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
154 PM EDT TUE JUL 22 2008

.SHORT TERM

...MESOSCALE UPDATE...

REMNANTS...OUTFLOW BOUNDARY FROM CONVECTIVE COMPLEX OVER WESTERN
KENTUCKY THIS MORNING IS PRODUCING SEVERE THUNDERSTORMS ACROSS
PORTIONS OF SOUTH CENTRAL KY THIS AFTERNOON. MCVS APPARENT ON SAT
LOOP AS WELL AS TWO CONVECTIVE OUTFLOW BOUNDARIES JUST WEST OF OUR
CWA. AT PRESENT...ACTIVITY SEEMS ESPECIALLY CONCENTRATED IN THIS
AREA. RUC ANALYSIS AND GOES SOUNDING DATA SUGGEST ACTIVITY WILL
CONTINUE TO MOVE INTO EASTERN KENTUCKY AS CAPE INCREASES...TO AROUND
2000 J/KG ACROSS SOUTHERN PORTIONS OF OUR CWA THIS AFTERNOON. RTMA
SFC ANALYSIS IS ALSO PICKING UP ON GOOD SFC CONVERGENCE IN THE
VICINITY OF INTERSECTING OUTFLOW BOUNDARIES. ATTM EXPECT THE BULK OF
ANY SEVERE WEATHER TO BE RESTRICTED TO AREAS SOUTH AND EAST OF EACH
OUTFLOW BOUNDARY...OR GENERALLY ALONG AND EAST OF THE I75 CORRIDOR
AND SOUTH OF THE MOUNTAIN PARKWAY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TODAY/

DECREASED SKY COVER SLIGHTLY ACROSS THE BOARD PER LATEST VISIBLE
SATELLITE IMAGERY. INSPITE OF AN OVERCAST OF CIRROSTRATUS...THE
OVERALL OPAQUE CLOUD COVER IS MUCH LESS THAN THE NUMBERS THAT WERE IN
THE SKY COVER GRIDS PREVIOUSLY...SO APPROPRIATED ADJUSTMENTS WERE
MADE. THE PRIMARY CHANGE HERE WAS DOWNGRADING A FEW OF THE ZONE
BREAKUPS FROM MOSTLY CLOUDY TO PARTLY CLOUDY SKIES THROUGH
MID AFTERNOON. ALSO DECREASED PRECIPITATION CHANCES QUITE A BIT
THROUGH 18Z...AS THERE SIMPLY ISNT ANYTHING HAPPENING ACROSS EASTERN
KENTUCKY RIGHT NOW CONVECTIVE LY SPEAKING. STILL ANTICIPATING SHOWERS
AND STORMS TO FIRE LATER THIS AFTERNOON AND BECOME QUITE NUMEROUS
ALONG A SLOWLY SOUTHWARD MOVING FRONTAL BOUNDARY...WITH A FEW STRONG
TO SEVERE STORMS POSSIBLE ALONG THE WAY. THE CIRROSTRATUS LAYER IS
KEEPING TEMPERATURES FROM INCREASING VERY MUCH AT ALL SO FAR TODAY.
THE 14 AND 15Z SURFACE OBSERVATIONS INDICATE THAT HOURLY TEMPS ARE
RUNNING SEVERAL DEGREES COOLER THAN THE PREVIOUS FORECAST INDICATED.
MADE ADJUSTMENTS HERE PER THE TEMP TRENDS OBSERVED SO FAR THIS
MORNING. ALSO RECALCULATED TODAYS MAX TEMPS BASED ON THE CHANGES MADE
TO DIURNAL TREND...WITH TODAYS HIGHS 4 TO 6 DEGREES COOLER ACROSS THE
BOARD. CORRESPONDING ADJUSTMENTS WERE ALSO NECESSARY WITH THE WEATHER
AND QPF FORECASTS...BASED ON THE DECREASED POPS DURING THE LATE
MORNING TO EARLY AFTERNOON PERIOD.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TODAY/

CONVECTION HAS DISSIPATED AS EXPECTED AS IT MOVED INTO THE MORE
STABLE AIRMASS OVER EASTERN KENTUCKY. WILL REMOVE THE WATCH HEADLINE
FROM THE ZONE FORECAST PRODUCT BUT WILL LEAVE EVERYTHING ELSE AS IS
FOR NOW AS IT CONTINUES TO APPEAR LIKE THUNDERSTORM ACTIVITY WILL
INCREASE ONCE AGAIN LATER THIS AFTERNOON.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY/

DEEP UPPER LEVEL TROUGH WILL BECOME ESTABLISHED OVER THE EASTERN
GREAT LAKES BY THURSDAY. SURFACE COLD FRONT IS EXPECTED TO PROGRESS
SOUTHEAST ACROSS THE AREA LATER TONIGHT WITH A COUPLE OF ROUNDS OF
CONVECTION ANTICIPATED BEFORE IT PUSHES TO OUR SOUTH AND HIGH
PRESSURE BUILDS INTO THE REGION LATE WEDNESDAY INTO THURSDAY.

IT IS TOUCH TO GAGE WHAT WILL HAPPEN WITH THE INITIAL MCS ONGOING TO
OUR NORTHWEST. THE AIRMASS OVER SOUTHEAST KENTUCKY IS ACTUALLY
FAIRLY STABLE WITH LOWER SURFACE DEWPOINTS LEFT OVER AFTER THE
CONVECTION EARLIER ON MONDAY. THE SYSTEM MAY ACTUALLY JUST DELIVER A
GLANCING BLOW AS THE EASTERN END PROGRESSES ACROSS NORTHERN
KENTUCKY/SOUTHERN OHIO AND THE WESTERN HALF DIVES SOUTH OR
REDEVELOPS IN THE MORE UNSTABLE AIRMASS OVER THE WESTERN HALF OF THE
STATE. THIS SCENARIO SEEMS TO BE SUPPORTED BY MCS MAINTENANCE
PROBABILITIES BUT WE WILL JUST HAVE TO WATCH RADAR/SATELLITE TRENDS
OVER THE NEXT HOUR OR TWO TO SEE HOW THIS SYSTEM HOLDS TOGETHER AS
IT CONTINUES TOWARD THE AREA. WHATEVER HAPPENS WITH THE MCS EARLY
THIS MORNING PRECIP WISE... THERE WILL LIKELY BE A LOT OF DEBRIS
CLOUDINESS DURING THE MORNING HOURS BUT THIS SHOULD THIN AND SCATTER
OUT ALLOWING FOR GOOD HEATING AND DESTABILIZATION DURING THE
AFTERNOON HOURS... ESPECIALLY FOR SOUTHEAST KENTUCKY. ADDITIONAL MCS
ACTIVITY SHOULD THEN DEVELOP ALONG THE FRONT AND PROGRESS SOUTHEAST
INTO THE AREA LATE IN THE AFTERNOON INTO THE OVERNIGHT HOURS. THERE
CONTINUES TO BE A SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGHOUT
THE DAY TODAY AND OVERNIGHT TONIGHT WITH LARGE HAIL AND DAMAGING
WINDS POSSIBLE.

ANOTHER THING TO NOTE TODAY IS THE LARGE DIFFERENCES IN MOS GUIDANCE
TEMPS WITH AN 8 DEGREE SPREAD BETWEEN THE MAV AND MET NUMBERS AT JKL
AND LOZ. GFS SEEMS TO BE WARMING THE AREA TOO MUCH AT 850 MB
POSSIBLY DUE TO CONVECTIVE FEEDBACK AND OVER DEVELOPMENT OF AN AREA
OF LOW PRESSURE ON THE FRONT. NAM IS PROBABLY OVERDOING THE AMOUNT
OF CLOUD COVER TODAY. OVERALL... EXPECT READINGS TO COME IN SIMILAR
TO YESTERDAY OVER SOUTHEAST KENTUCKY BUT REMAIN SEVERAL DEGREES
COOLER UP NORTH WHERE MORE CLOUDS ARE ANTICIPATED.

WILL LINGER LOW CHANCE POPS ACROSS THE AREA ON WEDNESDAY AS THE
FRONT SLOWLY WORKS INTO THE TENNESSEE VALLEY BUT SKIES SHOULD CLEAR
WEDNESDAY NIGHT WITH SUNNY SKIES EXPECTED ON THURSDAY. A MUCH DRIER
AIRMASS IS PROGGED TO FILTER IN BEHIND THE FRONT WITH SURFACE
DEWPOINTS FALLING INTO THE 50S. THIS SHOULD ALLOW TEMPS TO FALL INTO
THE UPPER 50S WEDNESDAY NIGHT IN OUR ORDINARILY COOLER VALLEY
LOCATIONS AND KEEP CONDITIONS PLEASANT ON THURSDAY.

.LONG TERM.../THURSDAY NIGHT THROUGH MONDAY/

GENERAL MODEL AGREEMENT CONTINUES WITH ADVERTISING NORTHWEST FLOW
ALOFT ACROSS THE OHIO VALLEY AND NEW ENGLAND AS REINFORCING NORTHERN
STREAM ENERGY ALLOWS FOR DEEPER CUTOFF LOWS TO DEVELOP ACROSS
EASTERN CANADA. EASTERN KENTUCKY WILL BEGIN THE LONG TERM UNDER THE
INFLUENCE OF HIGH PRESSURE. A SLOW MOVING COLD FRONT WILL THEN BRING
DAILY CHANCES OF AFTERNOON AND EVENING ISOLATED TO SCATTERED
CONVECTION TO THE AREA THROUGH THE REST OF THE WEEK AND INTO EARLY
NEXT WEEK AS THE FRONT IS SLOW TO EXIT OFF TO THE SOUTHEAST. GIVEN
THE NORTHWEST FLOW ALOFT...TEMPERATURES WILL RUN NEARLY SEASONAL FOR
THIS TIME OF YEAR. THE HPC NUMBERS LOOKED REASONABLE ONCE AGAIN AND
ONLY MADE A FEW TWEAKS TO THESE.

&&

.AVIATION.../18Z TO 18Z/...UPDATED

CLUSTER OF STRONG TO SEVERE THUNDERSTORMS IS HEADED FOR OUR SW
COUNTIES AT TAF ISSUANCE TIME. HAVE TIMED THESE ACROSS KLOZ AND KSME
AT MID AFTERNOON NEAR THE BEGINNING OF TAF VALID TIME. HAVE ONLY USED
VCTS AT KJKL...WITH NORTHWARD DEVELOPMENT NOT TAKING PLACE SO FAR.
AFTER THE CURRENT BATCH OF STORMS MOVES ACROSS OUR SOUTHERN COUNTIES
THIS AFTERNOON...ADDITIONAL PRECIP THROUGH TONIGHT IS MUCH MORE
QUESTIONABLE. ON WEDNESDAY...WILL LOOK FOR MORE DEVELOPMENT OF
CONVECTION AS HEATING OCCURS AND A COLD FRONT MOVEST SOUTHEAST
THROUGH THE AREA. ANY PRECIP SHOULD SWEEP SE OUT OF THE STATE WITH
COLD FRONTAL PASSAGE IN THE AFTERNOON. OUTSIDE OF PRECIP...MAINLY VFR
CONDITIONS ARE EXPECTED...WITH THE POSSIBLE EXCEPTION OF VALLEY FOG
LATE TONIGHT INTO EARLY WEDNESDAY.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ABE/AR/RAY
LONG TERM....GEOGERIAN
AVIATION...HAL
Hazardous weather outlook, Jul 22, 4:45 AM EST, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
545 AM EDT TUE JUL 22 2008

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-231100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
545 AM EDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE TODAY AND TONIGHT AS A COLD FRONT
WORKS SOUTHEAST ACROSS THE REGION. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON WEDNESDAY...MAINLY ACROSS
EXTREME SOUTHEAST KENTUCKY. THUNDERSTORMS WILL ONCE AGAIN BECOME
POSSIBLE FROM FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF WIND DAMAGE OR
LARGE HAIL TO THE NATIONAL WEATHER SERVICE IN JACKSON.

ABE

In the hours before

Special weather statement, Jul 22, 1:04 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
204 PM EDT TUE JUL 22 2008

KYZ068-079-083-221900-
ROCKCASTLE-PULASKI-WAYNE-
204 PM EDT TUE JUL 22 2008

...A CLUSTER OF STRONG THUNDERSTORMS TO AFFECT ROCKCASTLE AND PULASKI
AND WAYNE COUNTIES THROUGH 300 PM EDT TUESDAY AFTERNOON...

AT 204 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 11 MILES WEST OF EUBANK TO 5 MILES WEST OF
FAUBUSH TO CABELL TO 14 MILES WEST OF CABELL TO 21 MILES WEST OF
SUNNYBROOK...MOVING EAST AT 28 MPH.

THE STORMS WILL BE NEAR MAGNUM AROUND 210 PM EDT...POINTER AROUND 215
PM EDT...STAB AROUND 220 PM EDT...PULASKI COUNTY PARK AROUND 225 PM
EDT...TRIMBLE AND MONTICELLO AROUND 230 PM EDT...SOMERSET...SCIENCE
HILL AND BURNSIDE AROUND 235 PM EDT...MOUNT VERNON AROUND 255 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO ONE AND ONE HALF INCH PER HOUR...GUSTY WINDS OF 40 TO 50
MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE
THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

PELTON

The radar

The Jackson,KY radar (KJKL), 138 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 22, 1:40 PM EST to 1:44 PM EST
Where
Pulaski County, Nancy
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
County Official
Coordinates
37.070, -84.730

A large tree was blown down on the Cottage Motel near Naney and knocked the building off its foundation.

Thunderstorm Wind, Pulaski

When
July 22, 1:53 PM EST to 1:57 PM EST
Where
Pulaski County, Burnside
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.980, -84.580

There were numerous large limbs being torn out trees.

Thunderstorm Wind, Pulaski

When
July 22, 1:53 PM EST to 1:57 PM EST
Where
Pulaski County, Somerset
Measured
61 kt (70 mph) estimated gust
Reported by
County Official
Coordinates
37.100, -84.600

A wind gust estimated at 70 mph occurred in Somerset.

Hail, Pulaski

When
July 22, 2:05 PM EST to 2:09 PM EST
Where
Pulaski County, 4 mi SE of Somerset
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.059, -84.549

Thunderstorm Wind, Pulaski

When
July 22, 2:05 PM EST to 2:09 PM EST
Where
Pulaski County, Somerset
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
37.100, -84.600

Numerous trees were blown down county wide by thunderstorm wind gusts.

Hail, Pulaski

When
July 22, 2:07 PM EST to 2:11 PM EST
Where
Pulaski County, Burnside
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
36.980, -84.580

Thunderstorm Wind, Pulaski

When
July 22, 2:15 PM EST to 2:19 PM EST
Where
Pulaski County, Mt Victory
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.030, -84.380

A barn roof was blown off near Pea Ridge Road on Highway 1003. Numerous trees and power lines were blown down on Highway 192 13 miles east of Somerset.

Hail, Pulaski

When
July 22, 2:17 PM EST to 2:21 PM EST
Where
Pulaski County, Mt Victory
Measured
0.75 in hail
Reported by
Unknown
Coordinates
37.030, -84.380

Thunderstorm Wind, Laurel

When
July 22, 2:30 PM EST to 2:34 PM EST
Where
Laurel County, 2 mi N of London
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.159, -84.080

Numerous wind gusts estimated at 60 mph were observed on Highway 192 about a half mile off the Interstate 75 interchange. The wind lasted for about 10 minutes.

Hail, Laurel

When
July 22, 2:30 PM EST to 2:34 PM EST
Where
Laurel County, London
Measured
0.75 in hail
Reported by
County Official
Coordinates
37.130, -84.080

Thunderstorm Wind, Laurel

When
July 22, 2:30 PM EST to 2:35 PM EST
Where
Laurel County, Lily
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.030, -84.080

A tree was blown down on a mobile home during a severe thunderstorm wind gust.

Thunderstorm Wind, Laurel

When
July 22, 2:31 PM EST to 2:35 PM EST
Where
Laurel County, Keavy
Measured
54 kt (62 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.000, -84.170

A large tree was uprooted and damage the edge of Highway 363.

Thunderstorm Wind, Rockcastle

When
July 22, 2:35 PM EST to 2:39 PM EST
Where
Rockcastle County, Livingston
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Broadcast Media
Coordinates
37.300, -84.220

A large sycamore and several smaller trees were blown down.

Thunderstorm Wind, Laurel

When
July 22, 2:36 PM EST to 2:40 PM EST
Where
Laurel County, London
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.130, -84.080

Two trees and three large branches were blown down in the southeast portion of London along Highway 363.

Thunderstorm Wind, Jackson

When
July 22, 3:00 PM EST to 3:04 PM EST
Where
Jackson County, Sandgap
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
37.480, -84.080

Trees were blown down and onto cars.

Thunderstorm Wind, Knox

When
July 22, 3:00 PM EST to 3:04 PM EST
Where
Knox County, 5 mi WNW of Barbourville
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
Emergency Manager
Coordinates
36.898, -83.964

Numerous trees were blown down across the western and northern portions of the county. The worst of the damage occurred near the Laurel county line.

Thunderstorm Wind, Jackson

When
July 22, 3:10 PM EST to 3:14 PM EST
Where
Jackson County, 2 mi E of Maulden
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
COOP Observer
Coordinates
37.350, -83.844

Several trees were blown down about 2 miles off the Owsley county line.

Thunderstorm Wind, Lee

When
July 22, 3:28 PM EST to 3:32 PM EST
Where
Lee County, 2 mi S of Beattyville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.551, -83.720

Two large tree branches were torn from a tree by a thunderstorm wind gust estimated at 58 mph.

Thunderstorm Wind, Perry

When
July 22, 3:30 PM EST to 3:34 PM EST
Where
Perry County, Buckhorn
Measured
53 kt (61 mph) estimated gust
Property damage
$6,000
Reported by
Park/Forest Service
Coordinates
37.350, -83.480

Thunderstorm wind gusts tore down numerous large branches.

Thunderstorm Wind, Lee

When
July 22, 3:42 PM EST to 3:46 PM EST
Where
Lee County, Monica
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.580, -83.600

A tree was blown down and across a road in Monica.

Thunderstorm Wind, Harlan

When
July 22, 3:45 PM EST to 3:49 PM EST
Where
Harlan County, Harlan
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.850, -83.320

A couple of large limbs were torn from a tree by thunderstorm wind gusts.

Thunderstorm Wind, Breathitt

When
July 22, 3:51 PM EST to 3:55 PM EST
Where
Breathitt County, 1 mi W of Oakdale
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
37.550, -83.538

Several large limbs were torn from trees by thunderstorm wind gusts. A tree was split by thundestorm winds.

Thunderstorm Wind, Perry

When
July 22, 3:52 PM EST to 3:56 PM EST
Where
Perry County, Hazard
Measured
54 kt (62 mph) estimated gust
Property damage
$7,000
Reported by
COOP Observer
Coordinates
37.250, -83.200

Several trees were blown down within a 4 mile radius around the water plant.

Thunderstorm Wind, Letcher

When
July 22, 4:30 PM EST to 4:34 PM EST
Where
Letcher County, 1 mi S of Whitesburg
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
COOP Observer
Coordinates
37.105, -82.820

A large tree was blown down onto a shed. The tree took down power lines leading to the adjacent house and crushed the power meter attached to the house, while doing only minor damage to the house itself.

Thunderstorm Wind, Floyd

When
July 22, 4:40 PM EST to 4:44 PM EST
Where
Floyd County, Wayland
Measured
53 kt (61 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.450, -82.800

Trees were blown down by thunderstorm wind gusts.

Thunderstorm Wind, Floyd

When
July 22, 4:40 PM EST to 4:44 PM EST
Where
Floyd County, Blue Moon
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.500, -82.700

Power lines were blown down at 5420 Route 2030. A tree was blown down onto a storage shed.

Thunderstorm Wind, Floyd

When
July 22, 4:41 PM EST to 4:45 PM EST
Where
Floyd County, Bosco
Measured
54 kt (62 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.500, -82.850

Trees were blown down and across Highway 550 near Turner Branch.

Hail, Pike

When
July 22, 4:45 PM EST to 4:49 PM EST
Where
Pike County, Kimper
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.500, -82.350

Thunderstorm Wind, Pike

When
July 22, 4:50 PM EST to 4:54 PM EST
Where
Pike County, 8 mi SW of Pikeville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.398, -82.623

A tree was down and blocking State Road 122 at Robinson Creek near Newsome Lane.

Thunderstorm Wind, Floyd

When
July 22, 4:51 PM EST to 4:55 PM EST
Where
Floyd County, Allen
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.620, -82.730

A tree was blown down and onto a house by thunderstorm wind gusts.

Hail, Pike

When
July 22, 5:03 PM EST to 5:07 PM EST
Where
Pike County, Kimper
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.500, -82.350

Thunderstorm Wind, Pike

When
July 22, 5:04 PM EST to 5:08 PM EST
Where
Pike County, 1 mi S of Pikeville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.465, -82.520

A tree felled by thunderstorm wind gusts was blocking Chloe Road.

Thunderstorm Wind, Pike

When
July 22, 5:15 PM EST to 5:19 PM EST
Where
Pike County, 2 mi E of Meta
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
37.570, -82.394

A tree was blown down by thunderstorm wind gusts on Highway 194, 3 miles east of the intersection of Highways 194 and 119.

Thunderstorm Wind, Martin

When
July 22, 5:17 PM EST to 5:21 PM EST
Where
Martin County, Inez
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.870, -82.530

A thunderstorm wind gust estimated at 60 mph occurred at the court house in Inez.

Thunderstorm Wind, Pike

When
July 22, 5:17 PM EST to 5:21 PM EST
Where
Pike County, Belfry
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.620, -82.270

Thunderstorm wind gusts caused the roof to collapse at the Belfry Speedway service station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122599, 122601, 122602, 122603, 122604, 122605, 122606, 122607, 122608, 122609, 123342, 122610, 122611, 122612, 122613, 122614, 122595, 122625, 122596, 122626, 122627, 122629, 122597, 122598, 122630, 122631, 122632, 122633, 122638, 122639, 122640, 122641, 122643, 122644, 122645.